Tennessee, 2011

Damaging Winds in Tennessee, August 3, 2011

August 3, 2011 · NWS MRX · 12 events in 7 counties and zones

A boundary across the area triggered thunderstorms during the afternoon and evening hours. A few of the storms produced damaging thunderstorm wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$101,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary across the area triggered thunderstorms during the afternoon and evening hours. A few of the storms produced damaging thunderstorm wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 3, 12:45 PM EST, 21 minutes earlier.

Area forecast discussion, Aug 3, 12:45 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
145 PM EDT WED AUG 3 2011

.AVIATION...THUNDERSTORMS MOVING FROM KY INTO TRI AND TYS AREA TODAY
ALONG A WEAK FRONTAL BOUNDARY. MAY DIP BRIEFLY BELOW VFR WITH ANY
THUNDERSTORM...BUT WILL KEEP IT VFR FOR NOW. EXPECTING IFR FOG AT
TRI AGAIN TONIGHT WITH LINGERING LOWERING LOW LEVEL MOISTURE. SHOULD
BE BACK TO VFR BY 14Z.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

GH
Hazardous weather outlook, Aug 3, 4:02 AM EST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 AM EDT WED AUG 3 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-040900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
502 AM EDT WED AUG 3 2011 /402 AM CDT WED AUG 3 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL MOVE INTO THE SOUTHERN APPALACHIAN REGION BY
LATE THIS AFTERNOON AND EVENING...WITH SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING AHEAD OF IT. A FEW OF THESE STORMS MAY
BECOME STRONG TO SEVERE...PRODUCING DAMAGING WINDS...LARGE HAIL...CLOUD
TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WEAK COLD FRONT WILL BECOME NEARLY STATIONARY THURSDAY AND
FRIDAY ACROSS SOUTHEAST TENNESSEE WITH WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS POSSIBLE BOTH DAYS. A FEW STRONG STORMS ARE POSSIBLE.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

The radar

The Knoxville radar (KMRX), 109 km away, was scanning. The volume nearest the first event began at 18:04 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
August 3, 1:06 PM EST to 1:15 PM EST
Where
Scott County, Elgin
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.330, -84.600

Law enforcement personnel reported a few trees downed by thunderstorm wind in the Elgin area.

Thunderstorm Wind, Scott

When
August 3, 1:06 PM EST to 1:15 PM EST
Where
Scott County, 4 mi SW of Huntsville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.379, -84.531

Law enforcement personnel reported a few trees downed by thunderstorm wind on railroad tracks, Mountain View Road and Highway 52 in the Robbins area southwest of Huntsville.

Thunderstorm Wind, Morgan

When
August 3, 1:42 PM EST to 1:55 PM EST
Where
Morgan County, 1 mi ESE of Wartburg
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
36.094, -84.584

A trained spotter reported a roof blown off a storage building as well as numerous trees and powerlines downed by thunderstorm wind on Knoxville Highway near Wartburg.

Thunderstorm Wind, Morgan

When
August 3, 1:48 PM EST to 1:55 PM EST
Where
Morgan County, Wartburg
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.100, -84.600

Law enforcement personnel reported numerous trees downed by thunderstorm wind in the Wartburg area. Trees were downed on Potters Valley Road as well as White Pine Estate Road and Armes Chapel Road. Additional trees were downed by thunderstorm wind on Highway 27 south of Wartburg.

Thunderstorm Wind, Roane

When
August 3, 10:15 PM EST to 10:20 PM EST
Where
Roane County, Rockwood
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
35.870, -84.680

Law enforcement personnel reported a several trees downed by thunderstorm wind in Rockwood and Kingston.

Thunderstorm Wind, Knox

When
August 3, 10:45 PM EST to 10:55 PM EST
Where
Knox County, 2 mi SE of Farragut
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
35.859, -84.145

Law enforcement personnel reported several trees downed by thunderstorm wind at the intersection of North Shore Drive and Blue Grass Road as well as at Campbell Station Road near Farragut.

Thunderstorm Wind, Knox

When
August 3, 10:45 PM EST to 10:48 PM EST
Where
Knox County, 5 mi E of Farragut
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.880, -84.081

Law enforcement personnel one set of powerlines downed by thunderstorm wind on Northshore Drive near Farragut.

Thunderstorm Wind, Knox

When
August 3, 10:50 PM EST to 10:53 PM EST
Where
Knox County, 3 mi SW of Knoxville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.939, -83.968

Law enforcement reported a tree downed by thunderstorm wind at the intersection of Westland Drive and Sherwood Drive near Knoxville.

Thunderstorm Wind, Monroe

When
August 3, 10:55 PM EST to 11:05 PM EST
Where
Monroe County, Madisonville
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
35.520, -84.370

Law enforcement personnel reported several trees downed by thunderstorm wind across the northern part of the county.

Thunderstorm Wind, Blount

When
August 3, 11:00 PM EST to 11:05 PM EST
Where
Blount County, 5 mi N of Alcoa
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.872, -83.980

Law enforcement personnel reported one set of powerlines downed by thunderstorm wind on Topside Road north of Alcoa.

Thunderstorm Wind, Knox

When
August 3, 11:05 PM EST to 11:10 PM EST
Where
Knox County, 3 mi NW of Knoxville
Measured
8 kt (9 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
36.001, -83.968

Utility company personnel reported a large tree and powerlines downed by thunderstorm wind on High School Road near Knoxville.

Thunderstorm Wind, Jefferson

When
August 3, 11:20 PM EST to 11:30 PM EST
Where
Jefferson County, 2 mi W of Jefferson City
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.120, -83.516

Law enforcement personnel reported a tree and powerlines downed on Mills Spring Road by thunderstorm wind near Jefferson City. Powerlines also knocked down in Jefferson City by the wind.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339440, 339446, 339456, 339469, 339482, 339484, 339485, 344175, 339486, 339487, 339488, 339489.